Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 226, NWS Twin Cities, MN

August 28, 2016Kandiyohi County, Meeker County, Renville County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 28, 2016, 6:33 AM CDT for Kandiyohi County, Meeker County, Renville County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2016, 6:33 AM CDT (11:33 UTC)
Expired
Aug 28, 2016, 7:30 AM CDT
In force
57 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kandiyohi County, MN, Meeker County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 95 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 7:10 AM CDTHAIL 14 Wnw Cedar Mills, MNQUARTER SIZED HAIL COVERING THE ROAD AT INTERSECTION OF 150TH AND 570TH ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS53 KMPX 281133
SVRMPX
MNC067-093-129-281230-
/O.NEW.KMPX.SV.W.0226.160828T1133Z-160828T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 AM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MEEKER COUNTY IN CENTRAL MINNESOTA...
  NORTHEASTERN RENVILLE COUNTY IN CENTRAL MINNESOTA...
  SOUTHEASTERN KANDIYOHI COUNTY IN CENTRAL MINNESOTA...

* UNTIL 730 AM CDT

* AT 632 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKE
  LILLIAN... OR 15 MILES SOUTH OF WILLMAR...MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  COSMOS AROUND 655 AM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
THORPE... LAKESIDE...CEDAR MILLS...LAKE LILLIAN AND CORVUSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4500 9493 4499 9450 4480 9450 4487 9498
TIME...MOT...LOC 1132Z 279DEG 25KT 4492 9494 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
291 
WWUS53 KMPX 281223
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 AM CDT SUN AUG 28 2016

MNC067-281233-
/O.CAN.KMPX.SV.W.0226.000000T0000Z-160828T1230Z/
KANDIYOHI MN-
723 AM CDT SUN AUG 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KANDIYOHI COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4489 9483 4489 9476 4498 9476 4500 9474
      4499 9450 4480 9450 4485 9486 4486 9486
TIME...MOT...LOC 1223Z 278DEG 24KT 4486 9469 

$$

MNC093-129-281230-
/O.CON.KMPX.SV.W.0226.000000T0000Z-160828T1230Z/
MEEKER MN-RENVILLE MN-
723 AM CDT SUN AUG 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHWESTERN MEEKER AND NORTHEASTERN RENVILLE COUNTIES...

AT 723 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COSMOS...OR 15
MILES WEST OF HUTCHINSON...MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN MEEKER AND NORTHEASTERN RENVILLE COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS: CEDAR MILLS...CORVUSO AND LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4489 9483 4489 9476 4498 9476 4500 9474
      4499 9450 4480 9450 4485 9486 4486 9486
TIME...MOT...LOC 1223Z 278DEG 24KT 4486 9469 

HAIL...1.00IN
WIND...<50MPH
 
$$

DWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:21 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 28, 4:21 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
421 AM CDT SUN AUG 28 2016

.SHORT TERM...(Today and tonight)
Issued at 420 AM CDT Sun Aug 28 2016

Problems at both ends of the CWA this morning with strong to severe
storms spreading into west central MN while dense fog continues
across portions of eastern MN and west central WI.

The storms in the west are in the gradient of strong low level
theta-e advection associated with the low level jet and developing
warm front. Deep layer shear is around 40 knots. The area of
instability and deep layer shear spread northeast today with the
tightest gradient in the best LI's stretching from west central into
central MN. This is where likely pops are confined through the
morning. The low level jet never really goes away today and is
situated across central MN this afternoon along with the approaching
warm front. Although mid/upper heights are rising and becoming more
anticyclonic through the day, it's likely that some shower and
thunderstorm activity will fester across our central counties in
MN with chance pops continued through the afternoon.

The other problem this morning is rather widespread dense fog across
central and east central MN and much of west central WI. Recently
expanded the dense fog advisory for a second time to include more of
west central WI and also to push the expiration forward an hour.
(14z).

Tonight has it's own set of concerns with more thunderstorms
possible, some of which could be severe as well as contain heavy
rainfall. The low level jet will strengthen once again early this
evening across central MN and expand into northwest and north
central MN by late in the evening. Our surface warm front will also
be moving northward while a cold front pushes into the eastern
Dakotas. As the night progress, a short wave will be moving eastward
across the Canadian/ND border area. Thunderstorms will likely
develop over northwest MN by late in the evening with a complex
heading ESE during the overnight hours. The track of this complex is
in question with different solutions between the deterministic runs
and the various CAMS. WPC felt the activity will be farther south
and closer to the Twin Cities by daybreak Monday while we felt the
complex will be between Cambridge and Duluth. The more northern
solution goes along better with the location of the differential
theta-e advection in the 06z-12z time frame. A majority of the CAMS
are also favoring this area with some more across the Arrowhead. For
now, we introduced some likely pops in the 09z-12z period in the
Onamia and Mora areas.

Errored on the low side of guidance today with respect to high
temperatures due to the extensive stratus and fog that will take
some time this morning to mix out. If sunshine develops quicker,
then highs will be about 3 degrees warmer than forecast. Lows
tonight will be very mild with upper 60s to around 70 across
central and southern MN with middle to upper 60s in west central
WI.

.LONG TERM...(Monday through Saturday)
Issued at 420 AM CDT Sun Aug 28 2016

Undoubtedly, the big weather story for the extended that will be
sweeping the weather community this morning is the fact that the
28.00 ECMWF is developing the open wave entering the Florida Straits
into a strong tropical system in the eastern Gulf before sending it
into western FL. Interestingly, the locally run 24 km HopWRF has
stuck with a solution like this the last few days when all other
global guidance backed away from developing any sort of tropical
system out of this wave. This may have an impact for our weather
locally at the end of the week/next weekend, but you'll have to read
on to find out how!

Locally, models are in pretty good agreement through Friday, but
begin to diverge significantly by the weekend, which the handling of
the potential tropical system in the Gulf is playing a roll in.
There was a general slowing with the FROPA for Monday, with the
tropical dewpoints now not expected to fully clear the I-90 corridor
until Tuesday afternoon. We still look to have glorious weather
Wednesday through Friday with more active weather returning for the
holiday weekend.

For Monday, we will be starting out in the morning with likely a
decaying complex of storms in northwest WI from activity expected
more up in northern MN tonight. By the afternoon, a cold front will
be setup from northeast MN down into southeast SD. Based on current
forecast positioning of the front, we are anticipating thunderstorms
to develop Monday afternoon from central MN down toward SW MN.
Convergence along the front does not look overly impressive, with
any sort of upper wave going across northern MN, so scattered
coverage is expected. MLCAPE looks to increase to around 3000 j/kg,
with 20-30kts of deep shear, and DCAPE in excess of 1000 j/kg. So we
should see a few severe storms, with strong winds and marginally
severe hail being the main risks.

As the front moves east Monday night, we work chance pops east with
it, though this may be a bit overdone as LLJ with the front is
pretty weak and likely not strong enough to sustain convection
through the night once we loose daytime heating. For Tuesday, models
have slowed considerably how quickly the around 70 dewpoints clear
the area, with the GFS in particular hanging up enough moisture
along the I-90 corridor in the afternoon to bring a risk of
thunderstorms down along the IA border.

Tuesday night, our flow aloft finally turns northwesterly, with high
pressure coming out of the Canadian Prairies and heading for the
Great Lakes.  This will setup a couple of beautiful days Wednesday
and Thursday with sunny skies, dewpoints in the 50s, and highs in
the 70s. Friday looks dry as well, though as the western trough
continues east, a strong area of low pressure will start to emerge
over the Dakotas on Friday which will just mean we add a breezy
south wind to Friday to what we see Wednesday and Thursday.

For the weekend, both the GFS/ECMWF say we will have a front work
through at some point, but they vary significantly on details. The
GFS, which is less developed with the tropical system in the Gulf
works the front in Friday night and has it lingering across the
area through the weekend, painting a potentially dreary picture for
Labor Day weekend here. The ECMWF, which has a more developed
tropical system is also much slower with advancing systems across
the Plains, with the frontal passage holding off until Sunday. Given
the spread, we have chance pops spreading across the area Saturday,
but not much confidence in the precip forecast next weekend at this
point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1108 PM CDT Sat Aug 27 2016

IFR stratus and fog is beginning to expand on the back edge of
where the earlier cloud deck/rain has cleared. We think this will
impact most of the TAF sites through tomorrow morning. The second
concern is for an area of showers and storms in west central MN
tonight, this looks primarily impact KAXN, possibly KSTC around/after
sunrise.

KMSP...

This might be one of those nights where the airport ends up with
IFR/LIFR fog/stratus. The clouds and rain today, followed by the
clearing and cooling this evening, has set the stage for stratus
expansion tonight. The airport is at 90% right now with IFR
conditions just to the north. We could see this drop south over
the next several hours.

/OUTLOOK FOR KMSP/
Sun nite...vfr. Slight chance evening MVFR TSRA. Wind S 5-10 kts.
Mon...VFR. Chc -tsra. Wind S 5-10 kts.
TUE...VFR. Wind light and variable.

&&

.MPX Watches/Warnings/Advisories...
WI...Dense Fog Advisory until 9 AM CDT this morning for WIZ014-015-
     023>028.

MN...Dense Fog Advisory until 9 AM CDT this morning for MNZ042>045-
     049>053-058>063-066>070-076>078-084-085-093.

&&

SHORT TERM...RAH
LONG TERM...MPG
AVIATION...CLF
Hazardous weather outlook, Aug 28, 4:45 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
445 AM CDT SUN AUG 28 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
290945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
445 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG WILL SLOWLY SUBSIDE THROUGH THE MORNING ACROSS CENTRAL,
SOUTHERN, AND EASTERN MINNESOTA AND WESTERN WISCONSIN.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MORNING FROM
WEST CENTRAL INTO CENTRAL MINNESOTA. AN ISOLATED STORM CAPABLE OF
PRODUCING LARGE HAIL WILL BE POSSIBLE WITH THIS ACTIVITY.

THIS AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO
DEVELOP ACROSS NORTHWEST MINNESOTA. THIS ACTIVITY WILL WORK
TOWARD CENTRAL AND NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN
TONIGHT. STRONG WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THIS
ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON INTO MONDAY
NIGHT ACROSS MOST OF THE OUTLOOK AREA. A FEW SEVERE STORMS WILL
BE POSSIBLE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS.

THUNDERSTORM CHANCES WILL RETURN FRIDAY NIGHT AND PERSIST INTO
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 28, 3:17 AM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CDT SUN AUG 28 2016

MNZ054-280900-
LAC QUI PARLE-
317 AM CDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...

AT 317 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NASSAU...OR 11
MILES SOUTHEAST OF MILBANK...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLINGHAM...MARIETTA...CERRO GORDO...NASSAU AND LOUISBURG.

THIS INCLUDES U.S. HIGHWAY 75 BETWEEN MILE MARKERS 110 AND 127.

LAT...LON 4521 9645 4525 9631 4525 9629 4522 9627
      4522 9622 4519 9617 4519 9612 4518 9611
      4504 9605 4500 9645
TIME...MOT...LOC 0817Z 253DEG 21KT 4510 9647
Special weather statement, Aug 28, 4:48 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 AM CDT SUN AUG 28 2016

MNZ056-281030-
CHIPPEWA-
448 AM CDT SUN AUG 28 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHIPPEWA COUNTY...

AT 448 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MILAN...OR 15
MILES NORTHWEST OF MONTEVIDEO...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILAN...WATSON AND BIG BEND CITY.

LAT...LON 4515 9552 4495 9554 4498 9583 4515 9604
TIME...MOT...LOC 0948Z 273DEG 24KT 4510 9594
Local storm report, Aug 28, 6:29 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 AM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TSTM WND DMG     5 NE MONTEVIDEO         45.01N 95.65W
08/28/2016                   CHIPPEWA           MN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN.

&&

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:34 PM CDTDense Fog AdvisoryMPXAnoka, Benton, Carver, Chisago, Dakota, Freeborn and 20 more10 hr
Aug 28, 3:17 AM CDTSpecial Weather StatementMPXLac qui Parle43 min
Aug 28, 3:22 AM CDTSevere Thunderstorm WarningMPXLac qui Parle53 min
Aug 28, 4:48 AM CDTSpecial Weather StatementMPXChippewa42 min
Aug 28, 5:22 AM CDTSevere Thunderstorm WarningMPXChippewa38 min
Aug 28, 5:53 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville52 min
Aug 28, 6:50 AM CDTSpecial Weather StatementMPXLac qui Parle40 min
Aug 28, 7:32 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville43 min
Aug 28, 8:08 AM CDTSpecial Weather StatementMPXSibley52 min
Aug 28, 8:19 AM CDTSpecial Weather StatementMPXMcLeod26 min
Aug 28, 8:46 AM CDTSpecial Weather StatementMPXChippewa44 min
Aug 28, 9:29 AM CDTSpecial Weather StatementMPXKandiyohi46 min
Aug 28, 9:33 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.